RELAPSED PULMONARY TB- STILL DRUG SENSITIVE _?
Author: Pediatric Oncall
Question.
Case:- A 14 years old girl presented with fever, cough and loss of appetite for 5 months and hemoptysis 3 days ago. She was on antituberculous therapy {ATT} since the past 6 months but had no relief. Her elder sister was also suffering from TB. Currently the patient was on Isoniazid, Rifampicin, Ethambutol, Pyrazinamide and also on Kanamycin, Clofazimine and Cycloserine since past 3 months. She has lost weight from 35 kg to 27 kg. Her Chest X-Ray currently shows left lower zone fibrocavitatory TB and extensive left lower zone and bilateral upper zone consolidation. She is HIV negative. Her sputum for acid fast bacilli {AFB} is positive on smear and culture shows sensitivity to all ATT drugs. Her TB PCR also shows no mutation on resistance testing. She is continued on same line of management but she has a severe bout of hemoptysis 3 months later. Her sputum AFB is still positive and she subsequently died due to the same.
Answers of this discussion
Author :- Sumit Periwal on 25 April 2014.
Answer :- Characteristic clinical symptoms and presence of microbiological evidence of tubercle bacilli, there is little doubt about the diagnosis of tuberculosis. Since TB PCR and drug sensitivity testings have failed to document resistance, resistance to anti-TB drugs is very unlikely. Drug compliance is in question. Dose of the drugs needs to be ascertained whether they were adequate for age. If compliance and drug dose are correct, some secondary abdominal problem needs to be looked that may have been the because of malabsorbtion of drug - but seems very unlikely. Most likely problem here is - Drug Compliance or Inadequate drug dose.

Author :- rajesh on 25 April 2014.
Answer :- probably immunocompromsed with some primary immune deficiency problem

Author :- Riaz Ahmed Syed on 05 May 2014.
Answer :- I endorse the statement of drug-disease compatibility and the unfortunate death could be likely due to non-compliance to medication, instead. This is the problem in our country as despite the medications dispensed, If it`s not properly administered, the results could be fatal and thus emphasizing the need for education, social support and counselling.

Author :- amanyameenaly on 05 May 2014.
Answer :- Malnutrition itself causes immune defficiency specially protein deficiency this patient was in need for Bl. Transfusion to improve her immunity , elevate her heamoglobin concentration, and improve her appetite

Author :- Pediatric Oncall on 26 May 2014.
Answer :- Probably she had drug resistance TB that was not picked up. Confirmation with lab is essential. In vitro sensitivity to INH and rifampicin may not suggest in vivo sensitivity.

Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.